Idaho, 2009

Hail in Idaho, May 18, 2009

May 18, 2009 · NWS OTX · 4 events in 2 counties and zones

Severe thunderstorms dropped penny to quarter-sized hail over portions of Nez Perce and Latah counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Severe thunderstorms dropped penny to quarter-sized hail over portions of Nez Perce and Latah counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 18, 4:34 PM PST, 3 hours 41 minutes earlier.

Area forecast discussion, May 18, 4:34 PM PST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
534 PM PDT MON MAY 18 2009

.SYNOPSIS...
THE WARM WEATHER WILL COME TO AN END AS A VIGOROUS COLD FRONT
ARRIVES EARLY TUESDAY. A FEW THUNDERSTORMS ARE POSSIBLE...BUT
WINDY AND COOLER CONDITIONS WILL FOLLOW THE PASSAGE OF THE FRONT
TUESDAY AFTERNOON AND EVENING. MOUNTAIN SHOWERS WILL LINGER INTO
WEDNESDAY. FOR THURSDAY THROUGH THE WEEKEND...THE WEATHER IS
EXPECTED TO BE MAINLY DRY WITH NEAR NORMAL TEMPERATURES.

&&

.DISCUSSION...
QUICK UPDATE THIS EVENING TO INCREASE THUNDERSTORM ACTIVITY TO
SCATTERED ACROSS THE SOUTHEAST PORTION OF THE FORECAST AREA AND
ADD SMALL HAIL TO THE WEATHER GRIDS. VISIBLE SATELLITE IMAGERY AND
REGIONAL RADAR MOSAIC SHOWS CONVECTIVE ACTIVITY INCREASING ACROSS
NORTHEAST OREGON AND STARTING TO DRIFT NORTHEAST INTO THE
NORTHEAST BLUES AND CAMAS PRAIRIE. EXPECT THIS CONVECTION TO
CONTINUE TO TRACK NORTHEAST TO SOUTHERN SHOSHONE COUNTY THIS
EVENING. ISOLATED THUNDERSTORMS MAY ALSO BRUSH THE LEWISTON AREA. /EK

&&

.AVIATION...
HIGH PRESSURE WILL BEGIN TO BREAK DOWN TONIGHT AS A VIGOROUS COLD
FRONT MOVES THROUGH EASTERN WASHINGTON. VFR CONDITIONS WILL
PREVAIL OVER ALL OF EASTERN WASHINGTON AND NORTHERN IDAHO THROUGH
MUCH OF THE PERIOD. RAIN SHOWERS WILL SPREAD INTO THE CASCADES
BETWEEN 03Z AND 06Z...AND SOME OF THE PEAKS ABOVE 6000 FEET MAY
BECOME OBSCURED ALONG THE CREST. FARTHER EAST...A BAND OF ELEVATED
INSTABILITY IS FOSTERING THE DEVELOPMENT OF HIGH BASED SHOWERS
AND THUNDERSTORMS OVER NE OREGON WHICH WILL SPREAD TO THE BLUE
MOUNTAINS...LEWISTON AREA...INTO THE SOUTHERN IDAHO PANHANDLE
BETWEEN 02Z AND 09Z. CLOUD BASES WITH THESE STORMS WILL LIKELY BE
ABOVE 10KFT MSL. THE SURFACE FRONT WILL PUSH ACROSS THE CASCADE AND
REACH THE KGEG-KPUW AREA BY 18Z. EXPECT GUSTY WEST TO SOUTHWEST
WINDS TO DEVELOP BY 16Z AT MOST TAF SITES. /EK

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        53  66  39  63  40  70 /  10  50  10  10   0   0
COEUR DALENE  52  65  40  63  37  72 /  10  50  10  20   0   0
PULLMAN        51  62  38  62  38  70 /  20  40  10  10   0   0
LEWISTON       56  70  45  69  43  78 /  20  20  10  10   0   0
COLVILLE       50  68  38  65  36  74 /  20  70  20  10   0   0
SANDPOINT      53  64  42  60  36  71 /  10  70  20  20  10   0
KELLOGG        50  63  39  61  37  70 /  20  70  30  20  10   0
MOSES LAKE     55  72  42  71  41  77 /  10  10   0   0   0   0
WENATCHEE      55  68  45  70  46  76 /  20  10   0   0   0   0
OMAK           51  69  39  69  40  76 /  30  10  10   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, May 18, 5:32 AM PST, 14 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
632 AM PDT MON MAY 18 2009

IDZ001>004-026-027-WAZ031>038-041>044-191400-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
632 AM PDT MON MAY 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 18, 8:06 PM PST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
906 PM PDT MON MAY 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 PM     HAIL             10 NW ANATONE           46.24N 117.27W
05/18/2009  M1.00 INCH       ASOTIN             WA   PUBLIC

            PUBLIC IN CLOVERLAND

&&

CNEUMAN

The radar

The Spokane radar (KOTX), 153 km away, was scanning. The volume nearest the first event began at 04:13 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Nez Perce

When
May 18, 8:15 PM PST to 8:20 PM PST
Where
Nez Perce County, 1.43 mi E of Lws Nez Perce Co Arp
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.370, -116.990

Hail, Latah

When
May 18, 8:25 PM PST to 8:30 PM PST
Where
Latah County, Moscow
Measured
0.75 in hail
Reported by
Public
Coordinates
46.730, -117.000

Hail, Nez Perce

When
May 18, 8:30 PM PST to 8:35 PM PST
Where
Nez Perce County, Lapwai
Measured
1 in hail
Reported by
Public
Coordinates
46.400, -116.800

Hail, Latah

When
May 18, 8:35 PM PST to 8:40 PM PST
Where
Latah County, 2.51 mi SE of Kennedy Ford
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.890, -116.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2009Every state in 2009This day in weather historyWarnings in Idaho, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164930, 164928, 164932, 164929.